Kentucky, 2008

Hail and Damaging Winds in Kentucky, June 3, 2008

June 3, 2008 · NWS ILN · 9 events in 8 counties and zones

Thunderstorms developed in the afternoon along a northward moving warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in the afternoon along a northward moving warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 12:24 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 3, 12:24 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
124 PM EDT TUE JUN 3 2008

.SYNOPSIS...
A SLOW MOVING WARM FRONT WILL LIFT NORTH ACROSS THE REGION TODAY
THROUGH WEDNESDAY. A COPIOUS AMOUNT OF MOISTURE WILL ACCOMPANY THE
FRONT...WHICH WILL RESULT IN SHOWERS AND THUNDERSTORMS. HOT AND
HUMID CONDITIONS ARE EXPECTED ON THURSDAY AFTER THE FRONT MOVES
TO THE GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
ACTIVE DAY BEGINNING TO UNFOLD ACRS OH VLY. WEAKENING TSTM COMPLEX
ASSOCD WITH MCV CONTINUES TO TRANSITION EAST ACRS SRN INDIANA/OHIO
LATE THIS MRNG ALONG AND NORTH OF A WARM FRONT. MAJORITY OF THE TSTM
ACTIVITY REMAINS WELL BELOW SVR LIMITS AS MODEL SOUNDINGS CONTINUE
TO SHOW LO LVL INVERSION BELOW 3KFT BEING ERODED AWAY. INTENSE
SUPERCELL CURRENTLY SOUTH OF KIND IS PRODUCING SVR WX THIS MRNG
AND WILL NEED TO BE MONITORED AS IT MAY VERY WELL CLIP FAR SW FCST
AREA (OWEN/CARROLL COS KY) WITHIN THE NEXT 60-90 MIN. EXPECT BACK
EDGE OF TSTM CLUSTER TO CLEAR WRN COUNTIES AROUND 17Z.

QUICK LOOK AT LAPS SOUNDINGS ACRS SRN FCST AREA SHWNG ATMOSPHERE
BECMG INCREASINGLY UNSTABLE DESPITE THE PCPN AS WARM MOIST AIR
FEEDS NORTH INTO THE REGION. ANOTHER SEVERE MCS DIVING SE ACRS
CNTRL/NRN ILLINOIS...FOLLOWING NW/SE ORIENTED SFC THETA-E BNDRY.
SOME QUESTION AS TO WHETHER OR NOT THIS MCS CAN MAINTAIN ITS
INTENSITY IN TO THE AFTN HOURS AS IT PROGRESSES E/SE...ESPECIALLY
AS APPEARS TO BE UNDERGOING SOME WEAKENING AND WARMING OF CLOUD
TOPS WITHIN THE LAST HOUR OR SO. HOWEVER...THIS CONVECTION WILL
INFLUENCE ADDL DVLPMNT DOWNSTREAM AND LIKELY INTO SW FCST AREA BY
MID AFTN AS THETA-E BNDRY BECOMES ESTABLISHED FROM CNTRL ILLINOIS
SE INTO SW OHIO. 12Z RUC/NAM AND SREF DATA ALL INDICATE
COMBINATION OF BEST INSTABILITY AND FORCING WILL FOCUS INVOF
THETA-E BNDRY AND CONSEQUENTLY ACRS SW FCST AREA BY MID
AFTN...SPREADING EASTWARD INTO THE EVNG HOURS AS SFC WAVE MOVES
ACRS REGION. MODIFIED 12Z KILN SOUNDING USING TEMP AT 80 DEG WITH
TD AT 67 GIVING NEARLY 3000 J/KG OF MLCAPE BY ERLY EVNG. AM STILL
OPTIMISTIC THAT TEMPS CAN WORK UP INTO THE U70S/L80S ACRS MUCH OF
THE SRN 1/2 FCST AREA BY LATE AFTN. WHERE SKIES HAVE CLEARED
SOMEWHAT ACRS SRN ILLINOIS AND WRN KY WITHIN THE LAST TWO
HOURS...TEMPS HAVE SKYROCKETED INTO THE U70S. EVEN IF TEMPS CANNOT
QUITE RISE TO THE LEVELS USED FOR THE MODIFIED SOUNDING...MLCAPES
INVOF 2000 J/KG WILL LIKELY BE ACHIEVED.

WITH MODELS FAVORING AN AREA OF ENHANCED 0-1KM SRH VALUES INVOF
200 M2/S2 ALONG WARM FRNTL BNDRY ACRS SW FCST AREA BY LATE
AFTN...BELIEVE BEST THREAT FOR SIGNIFICANT SVR WX WILL EXIST
SOUTHWEST OF A RICHMOND IN-WILMINGTON-MAYSVILLE LINE LATER THIS
AFTN...PROGRESSING EAST TO ENCOMPASS MUCH OF THE REMAINDER OF THE
FCST AREA THIS EVNG. 925-850 LLJ WILL STRENGTHEN AGAIN BY LATE
AFTN WITH NOSE OF MOST FAVORABLE LIFT/CONVERGENCE ALSO ALIGNING
ALONG THE AXIS INDICATED ABV. ALL TYPES OF SVR WX ARE IN PLAY
TODAY. THE COMBINATION OF STRONG BL SHEAR AND 0-1KM SRH VALUES
WOULD SUGGEST POTENTIAL FOR DISCRETE SUPERCELLS. HAVE ALREADY SEEN
TWO SIGNIFICANT SUPERCELLS TO WEST OF REGION THIS MRNG. ADDITIONAL
CONCERNS FOR BOWING STRUCTURES AND ENHANCED DMG WIND THREATS AS
WELL.

ADDL CONVECTION LIKELY TO PERSIST INTO THE OVERNIGHT WITH WAVES
OF LO PRES RIDING FRNTL BNDRY THAT ALIGNS ACRS NRN FCST AREA.
FLOODING WILL LIKELY BECOME AN ISSUE LATER WITH DEEP MOISTURE AND
POTENTIAL AT SVRL ROUNDS OF PCPN. VERY ACTIVE NEXT 12-18 HOURS
EXPECTED.

NEW TORNADO WATCH IN PROCESS OF BEING COORDINATED FOR SW FCST AREA AS
OF 16Z.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE PICTURE ON
WEDNESDAY AS THE FRONT CONTINUES NORTH. ACTIVITY WILL DIMINISH
WEDNESDAY NIGHT WHEN THE FRONT WILL FINALLY MOVE OUT OF THE AREA.
WITH THE REGION IN THE WARM SECTOR...HOT WEATHER IS IN STORE FOR
THURSDAY WITH HIGHS FORECAST TO REACH 90 FOR THE FIRST TIME THIS
YEAR.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER LEVEL RIDGING WILL WORK INTO THE AREA THURSDAY AND FRIDAY.
THIS WILL KEEP THE REGION DRY AND TEMPERATURES WILL BE NEARLY 10
DEGREES ABOVE NORMAL. A SHORT WAVE IS FORECAST TO MOVE THROUGH THE
GREAT LAKES FRIDAY NIGHT AND SATURDAY WHICH WILL BRING THE NEXT
CHANCE OF SHOWERS AND THUNDERSTORMS. BEYOND THIS TIME FEATURES ARE
ILL DEFINED BUT CANNOT DISCOUNT THE POSSIBILITY OF SOME DIURNAL
CONVECTION. TEMPERATURES WILL BE WILL REMAIN ABOVE NORMAL BUT NOT
QUITE AS WARM AS THURSDAY AND FRIDAY.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
FIRST BATCH OF CONVECTION DRIFTING THRU FCST AREA. ALL BUT KCMH
AND KLCK SHOULD BE CLEAR OF THE BRUNT OF THIS ACTIVITY BY 18Z.
ADDL CONVECTION UPSTREAM ACRS ERN ILLINOIS/WRN INDIANA IS
WEAKENING...BUT EXPECT NEW DVLPMNT INVOF WARM FRONT LIFTING ACRS
SW FCST AREA LATER THIS AFTN. LIKELY TO SEE IFR AND LOWER
CONDITION IN ANY OF THE TSTMS THAT AFFECT THE TERMINALS DURING THE
LATE AFTN AND EVNG. ADDL DETAILS WITH REGARDS TO SVR CONVECTION
WILL BE INCORPORATED WITH AMENDMENTS AS THE SITUATION EVOLVES
THRU THE AFTN. KCVG/KLUK WILL BE AFFECTED FIRST WITH ACTIVITY
SPREADING EAST AND ENCOMPASSING THE REST OF THE TERMINALS INTO THE
EVNG. AFTER THE CONVECTION WORKS THRU FCST AREA THIS EVNG...EXPECT
ADDL DVLPMNT BACK TO THE WEST OF THE REGION OVERNIGHT AS WAVES OF
LO PRES RIPPLE ALONG FRNTL BNDRY. FRNTL BNDRY SHOULD LIFT INTO NRN
FCST AREA AFT MIDNIGHT WITH PCPN LIKELY FOCUSED ALONG IT. HAVE
TRIED TO HIT PCPN MENTION AND POTENTIAL FOR MVFR CIGS/VSBYS A
LITTLE HARDER AT KDAY/KCMH/KLCK IN CLOSER PROXIMITY TO FRNTL
BNDRY. HOWEVER... MODEL SOUNDINGS SUPPORT POTENTIAL FOR SCT TSTM
TO PERSIST OVER SRN FCST AREA THRU THE NIGHT AS WELL. WILL
MAINTAIN VCTS AT KCVG/KLUK/KILN FOR MOST OF THE OVERNIGHT. FRNTL
BNDRY WILL REMAIN IN THE AREA ONO WED...AND IT IS QUITE LIKELY
THAT ADDL SHRA/TSRA WILL AFFECT THE TERMINALS THRU THE END OF THE
FCST PERIOD. HAVE KEPT CB MENTION WED MRNG AT ALL TERMINALS...WITH
LATER SHIFTS ADDING DETAILS AS SITUATION EVOLVES TONIGHT.

OUTLOOK...TSTMS POSSIBLE WEDNESDAY AFTN THRU THURSDAY...WITH
POTENTIAL FOR MVFR CIGS/VIS IN TSTMS...ALONG WITH GUSTY WINDS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...RYAN
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...RYAN
Hazardous weather outlook, Jun 3, 11:21 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1221 PM EDT TUE JUN 3 2008

INZ058-059-066-073>075-080-KYZ089>098-OHZ070-071-077-078-041000-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-BUTLER-WARREN-HAMILTON-CLERMONT-
1221 PM EDT TUE JUN 3 2008

...TORNADO WATCH 434 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT ALONG A FRONTAL BOUNDARY. SOME OF THE THUNDERSTORMS MAY
REACH SEVERE LIMITS...ESPECIALLY DURING THE AFTERNOON AND
EVENING WHEN INSTABILITY AND WIND SHEAR WILL BE GREATEST. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL PERSIST ON
WEDNESDAY AS THE FRONTAL BOUNDARY REMAINS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

INZ050-KYZ099-100-OHZ026-034-035-042>046-051>056-060>065-072>074-
079>082-088-041000-
WAYNE-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-
BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1221 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...NORTHEAST KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS...
ESPECIALLY DURING THE LATE AFTERNOON AND EVENING WHEN INSTABILITY
AND WIND SHEAR WILL BE GREATEST. THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. A FEW
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL PERSIST ON
WEDNESDAY AS THE FRONTAL BOUNDARY REMAINS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

RYAN

The radar

The Louisville radar (KLVX), 104 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Carroll

When
June 3, 1:20 PM EST to 1:24 PM EST
Where
Carroll County, 0.69 mi N of Worthville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.610, -85.070

Hail, Boone

When
June 3, 2:45 PM EST to 2:49 PM EST
Where
Boone County, 0.54 mi W of Richwood
Measured
0.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.920, -84.630

Large tree limbs were also downed. Winds were estimated near 60 mph.

Thunderstorm Wind, Kenton

When
June 3, 2:46 PM EST to 2:50 PM EST
Where
Kenton County, 0.54 mi W of Atwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.870, -84.540

Numerous trees were downed across the southern half of the county.

Thunderstorm Wind, Campbell

When
June 3, 2:46 PM EST to 2:50 PM EST
Where
Campbell County, 0.69 mi S of Alexandria
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
38.960, -84.380

Trees were knocked down across the county.

Hail, Boone

When
June 3, 2:51 PM EST to 2:55 PM EST
Where
Boone County, 0.69 mi S of Burlington
Measured
0.88 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.020, -84.720

Winds were estimated at 60 mph.

Thunderstorm Wind, Pendleton

When
June 3, 3:01 PM EST to 3:05 PM EST
Where
Pendleton County, Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.780, -84.370

Trees were downed.

Thunderstorm Wind, Robertson

When
June 3, 3:30 PM EST to 3:35 PM EST
Where
Robertson County, Abigail
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.570, -83.980

Several homes sustained roof damage and the loss of vinyl siding to the northeast of Mount Olivet. One home has a second story window with broken glass with the window frame blown inwards. Several barns had outer walls collapsed with the loss of metal roof panels. These barns appeared to be older and poorly constructed. Numerous trees were snapped at the trunk or completely uprooted. Investigation determined this damage was caused by a microburst with maximum winds at 85 mph.

Thunderstorm Wind, Mason

When
June 3, 3:54 PM EST to 3:58 PM EST
Where
Mason County, 0.54 mi W of Orangeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.570, -83.690

Trees were knocked down.

Thunderstorm Wind, Lewis

When
June 3, 4:07 PM EST to 4:11 PM EST
Where
Lewis County, 1.38 mi S of Ferry Vanceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.580, -83.320

Trees were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99190, 99189, 99700, 99701, 99698, 99703, 99699, 99704, 99702.